Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 123, NWS Tucson, AZ

August 31, 2011Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 31, 2011, 2:33 PM MST for Santa Cruz County, Arizona. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2011, 2:33 PM MST (21:33 UTC)
Expired
Aug 31, 2011, 3:15 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 2:45 PM MSTTSTM WND DMGRio Rico, AZDOWNED TREES AND SOME POWER LINES DOWN IN RIO RICO BETWEEN KM MARKERS 17 AND 22 ON I-19.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-401 J/kg
Mixed-layer LCL
3159 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WUUS55 KTWC 312133
SVRTWC
AZC023-312215-
/O.NEW.KTWC.SV.W.0123.110831T2133Z-110831T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST WED AUG 31 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 315 PM MST

* AT 228 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 6 MILES EAST OF TUBAC TO 6 MILES NORTH OF
  NOGALES...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF GREEN
  VALLEY TO 6 MILES NORTH OF NOGALES...AND MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
  RICO...TUMACACORI...PENA BLANCA LAKE AND AMADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3171 11080 3135 11082 3141 11118 3172 11111
TIME...MOT...LOC 2134Z 102DEG 10KT 3161 11095 3145 11098

$$

GL
2 follow-up statements
457 
WWUS55 KTWC 312152
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
252 PM MST WED AUG 31 2011

AZC023-312215-
/O.CON.KTWC.SV.W.0123.000000T0000Z-110831T2215Z/
SANTA CRUZ AZ-
252 PM MST WED AUG 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR CENTRAL SANTA CRUZ COUNTY...

AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TUBAC TO RIO RICO...OR ALONG A LINE EXTENDING FROM 16
MILES SOUTH OF GREEN VALLEY TO 9 MILES NORTH OF NOGALES...MOVING WEST
AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.

&&

LAT...LON 3171 11080 3135 11082 3141 11118 3172 11111
TIME...MOT...LOC 2151Z 102DEG 10KT 3162 11101 3149 11101

$$

GL
755 
WWUS55 KTWC 312212
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
312 PM MST WED AUG 31 2011

AZC023-312221-
/O.EXP.KTWC.SV.W.0123.000000T0000Z-110831T2215Z/
SANTA CRUZ AZ-
312 PM MST WED AUG 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL
EXPIRE AT 315 PM MST...

THE THUNDERSTORMS ACROSS CENTRAL SANTA CRUZ COUNTY HAVE WEAKENED 
BELOW SEVERE LIMITS...THUS THE SEVERE THUNDERSTORM WILL BE ALLOWED 
TO EXPIRE. HEAVY RAINFALL FROM THE THUNDERSTORMS THAT OCCURRED 
ACROSS CENTRAL SANTA CRUZ COUNTY COULD LEAD TO SOME ELEVATED FLOWS 
IN AREA WASHES. 

LAT...LON 3171 11080 3135 11082 3141 11118 3172 11111
TIME...MOT...LOC 2211Z 102DEG 10KT 3163 11107 3150 11107

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:30 PM MST, 3 minutes earlier.

Area forecast discussion, Aug 31, 2:30 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST WED AUG 31 2011

.SYNOPSIS...MOISTURE INCREASE TODAY WILL LEAD TO GREATER CHANCE FOR
MORE AREAS TO SEE THUNDERSTORMS THIS AFTERNOON AND EVENING.
SCATTERED THUNDERSTORM ACTIVITY WILL REMAIN ACROSS SOUTHEAST ARIZONA
INTO THE WEEKEND WITH TEMPERATURES NOT QUITE AS HOT.

&&

.DISCUSSION...THUNDERSTORM ACTIVITY MUCH MORE WIDESPREAD WITH
OVERALL GREATER AVAILABLE MOISTURE DESPITE SOME BOUNDARY LAYER
DRYING. MID LEVEL SOUTHERLY FLOW FOR STEERING STORMS AND SEVERAL
OUTFLOWS AT THE SURFACE IN THE OFFING TODAY. STRONG WINDS WILL BE AN
ISSUE.

12Z UAZ RUCWRF SHOWED BIG DAY FOR SANTA CRUZ...EASTERN PIMA AND
THE TOHONO OODHAM NATION...GOOD FOCUS ON BEST TONGUE OF MOISTURE IN
BETWEEN DRIER AREAS WEST AND EAST. THIS CORRESPONDS TO H7 THETA-E
MAXIMA AREA MODELS WERE ADVERTISING YESTERDAY AND SEEMS TO BE
WORKING OUT WELL.

ENOUGH MOISTURE AND GOOD ENOUGH FLOW ON THE WESTERN FLANK OF THE
RIDGE TO KEEP SOUTHEAST ARIZONA IN SOME FLAVOR OF THUNDERSTORM
ACTIVITY THROUGH THE WEEKEND.

&&

.AVIATION...BKN CLOUDS AT 6-10K FT AGL TIL 06Z THURSDAY...THEN
SLOWLY DECREASING CLOUDS THROUGH 12Z THURSDAY. SCATTERED TSRA/SHRA
THROUGH 04Z THURSDAY...WITH TSRA/SHRA DIMINISHING BETWEEN 04Z-08Z
THURSDAY. EXPECT BKN-OVC CEILINGS AT 4-6K FT AGL NEAR
TSRA/SHRA...WITH MVFR CIGS/VSBYS NEAR THE STRONGER STORMS. SURFACE
WIND GENERALLY LESS THAN 10 KTS...EXCEPT STRONG AND GUSTY NEAR
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
INTO THE UPCOMING WEEKEND. NORMAL DIURNAL WIND TRENDS ARE ALSO
FORECASTED... EXCEPT FOR STRONG AND GUSTY WINDS NEAR THUNDERSTORMS.
A GRADUAL LOWERING OF DAYTIME HIGH TEMPERATURES CAN BE EXPECTED THE
NEXT COUPLE OF DAYS.

&&

.CLIMATE...AUGUST AND METEOROLOGICAL SUMMER 2011 ARE HEADED FOR THE
RECORD BOOKS AS ONE OF THE HOTTEST...IF NOT HOTTEST ON RECORD.

AT THE CLOSE OF TODAY...TUCSON WILL END UP RECORDING ITS 2ND HOTTEST
AUGUST AND METEOROLOGICAL SUMMER ON RECORD...WHILE DOUGLAS WILL
RECORD ITS HOTTEST AUGUST AND SUMMER ON RECORD. SAFFORD IS ON COURSE
TO RECORD EITHER ITS SECOND OR THIRD HOTTEST AUGUST AND 7TH HOTTEST
SUMMER ON RECORD.

FINAL NUMBERS WILL BE RELEASED ON THURSDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 31, 1:54 PM MST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
154 PM MST WED AUG 31 2011

AZZ503>515-012100-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
154 PM MST WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE OFF OF THE HIGHER
TERRAIN AND INTO VALLEY LOCATIONS TODAY. SOME STORMS WILL GENERATE
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. PLEASE NOTE THAT
EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE SUFFICIENT MOISTURE FOR A CHANCE OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. PLEASE NOTE THAT EVEN
MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-012100-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
154 PM MST WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER IN THE
AFTERNOON AND EVENING HOURS...ESPECIALLY IN EASTERN AREAS. SOME
STORMS MAY GENERATE STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:08 PM MSTAreal Flood AdvisoryTWCCochise101 min
Aug 31, 3:04 PM MSTSpecial Weather StatementTWC41 min
Aug 31, 3:32 PM MSTSpecial Weather StatementTWCPima43 min
Aug 31, 3:48 PM MSTAreal Flood AdvisoryTWCCochise, Graham117 min
Aug 31, 3:51 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz61 min
Aug 31, 4:23 PM MSTAreal Flood AdvisoryTWCPinal82 min
Aug 31, 4:50 PM MSTAreal Flood AdvisoryTWCPima85 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.